Why the study?
Does a supra-therapeutic phenytoin level induce a type 1 Brugada pattern ECG?
Does a supra-therapeutic phenytoin level induce a type 1 Brugada pattern ECG?
Supra-therapeutic levels of phenytoin, a class IB antiarrhythmic, can induce a type 1 Brugada pattern ECG, highlighting a rare but potentially fatal proarrhythmic effect.
May warrant ECG monitoring in phenytoin toxicity; hypothesis-generating for class IB agents in Brugada syndrome.
Brugada syndrome is an inherited arrhythmogenic disease, characterised by a coved-type ST segment elevation in right precordial leads and an increased risk of sudden cardiac death due to ventricular arrhythmia. To unmask or exacerbate a Brugada ECG pattern, class IA or IC antiarrhythmic agents are used, and clinicians can predict sudden cardiac death in a high-risk patient. However, phenytoin, one of the class IB agents, may induce a Brugada pattern ECG at a supra-therapeutic level and this association has rarely been reported. We describe a case of a patient with a phenytoin level about twice as high as the therapeutic level, which led to the emergence of a type 1 Brugada pattern ECG. Awareness should be made between this important association of supra-therapeutic phenytoin level and type 1 Brugada pattern ECG because symptomatic Brugada syndrome can lead to sudden cardiac death.
No takes yet. Share an insight, caveat, or question.
Swe et al. (2016) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: